It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


[QUOTE] Your TSH is too high by today's standards (.3-3) but your FT3 and FT4 seem to be in ok ranges. I feel much better when my TSH is lower. So with a TSH that high, I would feel like garbage.[/QUOTE]

I do feel horrible. I just wish I could get back on thyroid meds, esp Armour.

[QUOTE]I have not had a stim test, but from what I have read, it looks like you have "passed". So while you have had some low readings, not sure. [/QUOTE]

I did plenty of reading up on secondary AI. I know I don't have complete AI, since I would have failed the stim test. But, there is room for accepting a diagnosis of partial AI, or at the least HPA axis failure, or dysfunction.

It is clearly shown in the low normal ACTH (or alost below range if one uses the older ranges that have 10pg/mL as the low end) and by the low DHEA-s, and resultant low testosterone.

[QUOTE]You really need vitamin D and iron. Try D3 - 1000iu daily and take iron daily to help. That will make a difference. Read the bottles so you don't take them when they interfere with the other meds. [/QUOTE]

I restarted my iron therapy. Obviously an increase in three points in a year is not sufficient. (was 20 feritin), so now I am taking iron twice a day.

The vit D I have just started on. Dr recommened 5000+ IU.

[QUOTE] There could be more going on, but your doc has not done enough tests - you could be going hypopituitary or more... does your doc treat a lot of adrenal patients - is he/she a neuro-endocrinologist? [/QUOTE]

What tests are you thinking of?

My dr is an MD who specializes in hormone treatments. I got his name through one of the adrenal boards. Apparently he does treat a number of cases like mine. He is willing to work with me at least.

I have spent a fortune! and many hours over the course of a year and a half to get this far. Most endos had no explanaiton why I could no longer tolerate the thyroid. I have been yelled at, humilated, and told to up my psych meds. I decided to find a dr who already practises the protocol I wanted to try - using cortisol to support thyroid therapy.
___________________________

I wondered if you had any explantion why I would feel "overstimulated" on a moderate level of HC, and why I experience the very bad dips in cortisol which precipate extreme anxiety? Do addisons persons have function of the adrenal medulla? I was thinking about some mechanism increasing my epinepherine when the cortisol wears off?

However, since I switched to AM only, the dips in their intensity have leveled off. I presume that in following the "traditional " treatment advice to take the HC before 8AM so as not to interfere with the HPA axis, seems to work better for me. But it is still a difficult time....not at all like I expected. :(

Finally, I do have a another variable in the mix - my psych meds. I was put on them (4yrs ago) when I should have been treated with thyroid meds and/or cortisol. They are Seroquel and Lexapro. I read that the Seroquel, even in small doses as I am taking (after tapering last year) can still significantly lower ACTH and cortisol. The Lexapro lowers T4.

I don't know if my HPA axis has been permantnely "down-regulated", which is the purpose of the Seroquel, and neither do I know about the long -term effects of SSRIs. I never should have been put on these drugs, esp. Seroquel, since I was already "down-regulated" becasue of my existing endocrine disease.

My medical records show I was already hypo 4.0 TSH and .9 FT4 in 1995! If only I had known!

To say I am distressed over my situation is putting it mildly:mad:
Yes, I am sure you have suppressed your own function by now. I wondered what your adrenal function test(s) showed, and what your doctor's protocol is.

I tend to agree with those who say that usually one needs a full replacement dose, e.g. 20 mg HC per day total. The only problem with this is if the patient (like me) has a hard time tolerating the HC itself and dealing with the dips in cortisol throughout the day.

I have heard that (and my dr mentioned) the possibility of using a long-acting steroid. It is not as good as HC in terms of it not being as close as possible to bio identical, and other problems with long-acting steroids that are said to exist. I did have recommended Medrol to me by my dr and on a few forums, I have read about people who seem to have success with this, when the short-acting HC is not working out.

I chose not to go this route ....though I may change my mind in future, since I had also such a hard time with the HC itself. I don't know what was the cause, maybe it was the lack of cortisol in my body for so long that caused a sensitivity (as my dr suggested), or it could be from the mineralcorticoid effect of the HC (it seems different steroid have different minerocorticoid effects). I do know that I have some kind of predisposition to anxiety and depression due to low cortisol and this compounded the problem for me. I really don't know the total answer.

I too thought it would be an easy path to start the HC and then back on the thyroid meds. I am sorely disappointed. :(

I stopped my HC exactly two weeks ago after tapering down (2.5 mg/week after shifting to a morning only dose). It was not easy. The past two weeks have been pretty nasty. The old symptoms subsided, like those surges and palpitations I experienced after taking the HC, and the EXTREME anxiety and sometimes crying jags, and crippling fatigue during the in-between dose times...especially in the middle of the night. So bad it would wake me up in a panic. I felt better reading on pubmed about the psychiatric manifestations of untreated addisons (for the sake of discussion low cortisol) can include anxiety and depression.

All that has stopped. Now I am just normal super fatigued, with a little residual anxiety...though that is likely due to my adrenals still being suppressed - and of course the hypo. It is hard to tell what is what. BUT, I can say that the negative effects I experienced from being on the HC have subsided. No more ups and downs:)

I have been profoundly dizzy and nauseous for nearly the whole of the two weeks. Luckily, I just have a little dizziness now, mostly when I drive :dizzy:

I was starting to despair that I would ever get better from these new symptoms. So, I turned to the internet. I found some info on symptoms of suppressed HPA axis, and I fit the profile with the dizziness and nausea.

Unfortunately, I found mixed opinions on how quickly the HPA axis resumes function from being suppressed, and also adrenal function itself. I found on a medical school website some excerpts from an internal medicine book in Q& A form, where it was stated that HPA axis is suppression is pretty much certain to occur even a t physiological doses, ESPECIALLY if the steroid is taken throughout the day and at night. Pretty much my profile and likely yours.

So, where some say two weeks, others say longer. Everything depends on the individual's response, the amount of steroid, the length of time it was taken and whether the patient dosed throughout the day. So, I suspect I am looking at 2-5 months for HPA axis to resume as this one excerpt says. And, it can take longer for the adrenal glands themselves to recover full function (what ever "full" was before presumably) I decided that if at the two week mark all was not greatly improved , I would start assuming that mine will be the longest of possible recovery times, so I can stop fretting.

I have been getting a tiny bit better on the dizziness, nausea front every day. It is certainly better than what I experienced on the HC.

If, in the end, I go downhill, because of the length of time my HPA axis and adrenals are suppressed and somehow it exacerbates the hypo part of my illness, and I go completely to pieces, I will consider trying the long-acting steroid.

Hope this is not too long and that you find it of some help.





All times are GMT -7. The time now is 08:56 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!